Alert archive / Minnesota / Flash Flood Warnings in 2002
Flash Flood Warning 2, NWS Duluth, MN
NWS Duluth, MN issued this flash flood warning at Jun 22, 2002, 7:59 PM CDT for Itasca County, Saint Louis County, Minnesota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2002, 7:59 PM CDT (00:59 UTC)
- Expired
- Jun 23, 2002, 12:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
Counties Itasca County, MN, Saint Louis County, MN
The radar
The Duluth radar (KDLH), 78 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 1.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KDLH 230059
FFWDLH
MNC061-137-230500-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DULUTH MN
800 PM CDT SAT JUN 22 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ITASCA COUNTY IN NORTH CENTRAL MINNESOTA
WEST CENTRAL ST. LOUIS COUNTY IN NORTHEAST MINNESOTA
EAST CENTRAL ST. LOUIS COUNTY IN NORTHEAST MINNESOTA
* UNTIL MIDNIGHT CDT
* AT 800 PM...DULUTH DOPPLER RADAR INDICATED THUNDERSTORMS WITH
TORRENTIAL RAINFALL OVER ITASCA AND CENTRAL SAINT LOUIS COUNTIES.
* THUNDERSTORMS ARE CONTINUOUSLY REDEVELOPING OVER THE WARNED AREA...
RESULTING IN EXCESSIVE RAINFALL. NEW RAINFALL AMOUNTS OF UP TO 3
INCHES CAN BE EXPECTED FROM 8 PM THROUGH MIDNIGHT IN MUCH OF
ITASCA AND CENTRAL SAINT LOUIS COUNTY.
IF YOU WILL BE DRIVING ACROSS THE IRON RANGE AREA TONIGHT...DRIVE
EXTREMELY DEFENSIVELY. FLOODING DEATHS INCREASE AT NIGHT WHEN IT IS
HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. CAMPERS
IN THE WARNED AREA MUST MOVE TO HIGHER GROUND IMMEDIATELY. YOU MAY
ALSO WANT TO MOVE TO HIGHER GROUND IF YOU LIVE NEAR A LOW LYING AREA
OR STREAM OR RIVER.
.END
LAT...LON 4764 9189 4724 9190 4724 9305 4712 9313
4713 9366 4780 9429
DAPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 3:26 PM CDT, 4 hours 33 minutes earlier.
Area forecast discussion, Jun 22, 3:26 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 326 PM CDT SAT JUN 22 2002 FORECAST CONCERN WILL BE ON SEVERE WEATHER TONIGHT. CURRENT ZONE PACKAGE LOOKS REAL GOOD AND NO MAJOR CHANGES WILL BE MADE. ALL VOLITILE INDICIES ARE PEAKING THIS AFTERNOON. THIS SHOULD CONTINUE THROUGH A GOOD PORTION OF TONIGHT. HELICITIES FROM THE SFC UP ARE FAIRLY HIGH WITH PW RANGING IN THE 1.5 RANGE AND WBZ AROUND 10K WE SHOULD SEE ALL THE ABOVE WITH THESE TS...DAMAGING WINDS... CONTINUOUS LIGHTNING...LARGE DAMAGING HAIL...FLOODING...AND A TORNADO WOULDNT BE OUT OF THE QUESTION. .DLH...NONE. T.ERICKSON
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:29 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 61 min |
| Jun 22, 9:18 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 57 min |
| Jun 22, 9:31 PM CDT | Flash Flood Warning | DLH | Saint Louis | 2 hr |
| Jun 22, 10:23 PM CDT | Flash Flood Warning | DLH | Saint Louis | 97 min |
| Jun 22, 10:59 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin | 61 min |
Nearby
Flash Flood Warnings in Minnesota, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.